I have a patient who has been hypotensive during routine flush. Minimal infusion 200ml and he is hypotensive dropping greater than 20 and symptomatic. I have never seen this before. Any ideas?

Questions About PD

Christine m Smith, Nurse from Arizona asked
I have a patient who has been hypotensive during routine flush. Minimal infusion 200ml and he is hypotensive dropping greater than 20 and symptomatic. I have never seen this before. Any ideas?

1 answer

Nurse Canada with members of the ISPD Nursing Committee June 22, 2021

We thank you for your question. This is quite a challenge to answer, since you provide very limited information. However, two members of the ISPD Nursing Committee from two different countries have indeed encountered a similar situation with first PD flush, but only rarely. In both those instances, the nephrologists involved felt it was vasovagal syncope (common faint) plus or minus stress. The symptoms resolved with having the patient lie flat for the procedure and careful monitoring. We could only find two case study publications on this topic, both from the early 1990s (1,2).
 
We would suggest you obtain an updated list of your patient’s medications and health history then review all your findings with the patient’s nephrologist. It would be most helpful to have a record of the patient’s lying and standing blood pressure and heart rate before the flush and after, plus the specific symptoms (e.g. sweating, pallor, nausea, transient loss of consciousness) and when during the PD catheter flush they occurred.
 
Other considerations for the PD catheter flush for you to note are:
 – the dialysis fluid should be warmed,
– 1.5% strength,
– the patient should lie flat (supine) for the procedure,
– the dialysis fluid should be infused slowly,
– the drain volume should be recorded,
– the patient should sit up slowly after the procedure.
 

  1. Caravaca F, Nefrologia S. Vasovagal syncope related to peritoneal dialysate infusion. Peritoneal dialysis international. 1993 Jan;13(1):63-4.

 
2. Handa SP. Vasovagal syncopy related to peritoneal dialysate infusion. Perit Dial Int. 1993;13(3):240.
 

#1

Please login to submit an answer